Missouri, 2025

Winter Storm in Missouri, February 18 to 19, 2025

February 18 to 19, 2025 · NWS LSX · 7 events in 7 counties and zones

On February 18, a winter storm brought heavy snow to the region. Snow was light and fluffy but accumulated to several inches deep in spots.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

On February 18, a winter storm brought heavy snow to the region. Snow was light and fluffy but accumulated to several inches deep in spots. At times the snowfall rate was 1 inch per hour or greater especially during the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Feb 18, 5:48 AM CST, 2 hours 12 minutes earlier. Its key messages:

  • Bands of light snow will continue this morning before more widespread snow spreads into areas along/south of I-70 this afternoon and evening, ending overnight. The heaviest snowfall is expected across southeastern MO this evening, but travel impacts are likely even with light snow.
  • Prolonged bitter cold will persist through the week, resulting in dangerous wind chills at times. The lowest and most widespread dangerous wind chills are likely Thursday morning. A warmup will begin this weekend.
Area forecast discussion, Feb 18, 5:48 AM CST, 2 hours 12 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
548 AM CST Tue Feb 18 2025

.KEY MESSAGES...

- Bands of light snow will continue this morning before more
  widespread snow spreads into areas along/south of I-70 this
  afternoon and evening, ending overnight. The heaviest snowfall
  is expected across southeastern MO this evening, but travel
  impacts are likely even with light snow.

- Prolonged bitter cold will persist through the week, resulting
  in dangerous wind chills at times. The lowest and most
  widespread dangerous wind chills are likely Thursday morning. A
  warmup will begin this weekend.

&&

.SHORT TERM...  (Through Late Wednesday Afternoon)
Issued at 353 AM CST Tue Feb 18 2025

Mid-level frontogenesis, varying in strength, and passages of one or
more upper-level jet streak entrance regions will continue to
support multiple, transient bands of light snow that will gradually
translate southward through the I-70 corridor and into southeastern
MO/southwestern IL through morning. Short-term model guidance
suggest that this snowfall will be 1" or less, but temperatures in
the single digits and teens F will allow efficient accumulation on
roadways with minor travel impacts this morning. These temperatures
will also continue to result in dangerous wind chills as low as -10
to -20 F across portions of central, northeastern MO and west-
central, south-central IL through mid-morning with northerly winds
of 10 to 14 kt.

A relative minimum in light snow is expected around mid-morning
during a brief lull in frontogenetical and large-scale forcing.
However, an upper-level trough will begin to track across the
Central Plains and Mid-Mississippi River Valley this evening into
tonight, accompanied by a weak 850-hPa cyclone tracking across
central AR. Broad low to mid-level WAA/isentropic ascent ahead of
these features, will lead to a broad shield of accumulating snow
spreading northeastward through southeastern MO and toward the I-70
corridor. There is still variability in short-term model guidance on
exactly how quickly and how far northward this shield of snow is
able to advance, with the potential for it to encounter increasingly
dry low-level northeasterly flow. These factors will likely create a
sharp northern gradient in snowfall somewhere near the I-70
corridor, sharper than the current forecast indicates which includes
the aforementioned uncertainty. To the south across southeastern MO,
accumulating snow is near certain with snow becoming heavy at times
this evening as strong mid-level frontogenesis glances the area and
some conditional symmetric instability is also available.
Accordingly, HREF probabilities of 0.5"+/hour snowfall rates reach
50 to 80 percent during the 3 to 9 pm timeframe in southeastern MO,
which are likely underdone by the assumption of 10:1 SLRs. Latest
model guidance has trended toward a faster trough with a quicker
ending time overnight of accumulating snow from west to east, with
flurries lingering thereafter.

Overall, NBM QPF has also trended slightly downward across the
entire QPF footprint by 0.05 to 0.10", owing to a quicker trough and
alignment of model guidance on a more southerly track of the
trough/850-hPa cyclone. The cold airmass anchored across the CWA
will support SLRs above climatological averages (11-12:1) with a
deep DGZ, but how far above average is still a question mark.
Forecast soundings indicate strong winds 30+ kt encroaching on the
DGZ where ascent is maximized which could lead to fracturing of
dendrites and furthest into the cold airmass, closer to the I-70
corridor, ascent may actually be focused above the DGZ and result in
less efficiently accumulating columns and plates. These factors
should keep SLRs from significantly exceeding climatology and
generally 14-17:1. As a result, snowfall amounts of 6 to 10" with
locally higher amounts are forecast in the Winter Storm Warning
(southeastern MO) and 1 to 5" in the Winter Weather Advisory (I-70
corridor, southwestern IL). The most severe travel impacts are
expected where there is heavy snowfall, but even locations that
receive light snow will likely see minor travel impacts with
efficient accumulations on roadways.

Pfahler

&&

.LONG TERM...  (Wednesday Night through Monday)
Issued at 353 AM CST Tue Feb 18 2025

On Wednesday, another, more potent upper-level trough will swing
through the Mid-Mississippi River Valley during the
afternoon/evening. With deep residual moisture, flurries are
expected across most of the CWA, but 20 to 40 percent of HREF
membership has a band of weak mid-level frontogenesis sufficient for
light measurable snow. Although all of these members also have QPF
less than 0.05", supporting accumulations under 1", the potential
for additional minor travel impacts will need to monitored going
forward.

Additionally, an anomalously strong Arctic anticyclone will migrate
into the Central Plains and Mid-Mississippi River Valley Wednesday
into Friday, reinforcing a bitter cold airmass (850-hPa temps nearly
exceeding climatology) across the region with high temperatures
largely in the teens F and low temperatures below 0 F and in the
single digits F, flirting with daily records. Exactly how cold low
temperatures fall is still not exactly clear, dependent on snow
cover and cloud cover, with NBM interquartile ranges spanning up to
10 F in the northern part of the CWA. These temperatures will
support dangerous morning wind chills, even with light winds,
especially on Thursday while the Mid-Mississippi River Valley is
still at the eastern side of the anticyclone. However, the center of
the anticyclone will be closer to the area on Friday morning,
favoring calm or very light winds limiting wind chills.

Relief from the bitter cold will come this weekend as an upper-level
trough helps to weak and dislodge the Arctic anticyclone, reflected
by the entire NBM temperature distribution showing a progressive
warming to near average through the weekend, and even above average
early next week. A handful of ensemble members have light QPF with
the trough, but there are differences in trough timing and
amplitude, influencing its ability to interact with the limited
moisture return.

Pfahler

&&

.AVIATION...  (For the 12z TAFs through 12z Wednesday Morning)
Issued at 548 AM CST Tue Feb 18 2025

A band of light snow will continue to shift southward through the I-
70 corridor with MVFR to IFR flight conditions at times at KJEF,
KCOU, and St. Louis metro terminals, ending by around 15z.
Thereafter, MVFR stratus is anticipated to scatter at St. Louis
metro terminals with a period of VFR flight conditions through
afternoon. More widespread snow will gradually spread northeastward
into the region this afternoon and evening, with flight conditions
returning to MVFR and then IFR at KJEF, KCOU, and St. Louis metro
terminals. However, the timing/duration and lowest visibilities are
still uncertain, with the northern edge of the snow potentially
flirting with these terminals. Confidence is high that the heaviest
snow will remain to the south, across southeastern MO. Snow will end
overnight, but MVFR stratus will persist, possibly accompanied by
lingering flurries.

In contrast to the other terminals, VFR flight conditions are
expected to persist at KUIN until late this evening when ceilings
lower to MVFR, but impactful snow should remain to the south.

Pfahler

&&

.CLIMATE...
Issued at 230 PM CST Fri Feb 14 2025

Record low temperatures are possible late this week. Here's a
list of some of the record low temperatures during the coldest
period of the forecast.

          ST LOUIS         COLUMBIA         QUINCY
Feb 19   -3 in 1936       -6 in 1903      -11 in 1903
Feb 20   -4 in 1885        0 in 1929       -3 in 1929

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Cold Weather Advisory until noon CST today for Audrain MO-Boone
     MO-Callaway MO-Knox MO-Lewis MO-Lincoln MO-Marion MO-
     Moniteau MO-Monroe MO-Montgomery MO-Pike MO-Ralls MO-Shelby
     MO-Warren MO.

     Winter Weather Advisory until 6 AM CST Wednesday for Boone MO-
     Callaway MO-Cole MO-Franklin MO-Gasconade MO-Jefferson MO-
     Lincoln MO-Moniteau MO-Montgomery MO-Osage MO-Saint Charles
     MO-Saint Louis City MO-Saint Louis MO-Warren MO.

     Winter Storm Warning until 6 AM CST Wednesday for Crawford MO-
     Iron MO-Madison MO-Reynolds MO-Saint Francois MO-Sainte
     Genevieve MO-Washington MO.

IL...Cold Weather Advisory until noon CST today for Adams IL-Brown IL-
     Calhoun IL-Greene IL-Jersey IL-Macoupin IL-Montgomery IL-
     Pike IL.

     Winter Weather Advisory until 6 AM CST Wednesday for Bond IL-
     Calhoun IL-Clinton IL-Madison IL-Marion IL-Monroe IL-
     Randolph IL-Saint Clair IL-Washington IL.

&&

WFO LSX
Hazardous weather outlook, Feb 18, 4:10 AM CST, 3 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
410 AM CST Tue Feb 18 2025

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-191015-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
410 AM CST Tue Feb 18 2025

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

A Cold Weather Advisory is in effect this morning for portions of
central and northeastern Missouri as well as west-central and south-
central Illinois for dangerous wind chills.

In addition to light snow this morning, more widespread accumulating
snowfall is expected along and south of the I-70 corridor from midday
through overnight tonight. The most significant accumulations are
expected across southeast Missouri, where a Winter Storm Warning
remains in effect until 6 AM Wednesday.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wind chills will reach dangerous levels at times throughout the week,
with the lowest and most widespread dangerous wind chills likely
Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Pfahler

In the hours before

Local storm report, Feb 18, 5:03 AM CST, 2 hours 57 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
503 AM CST Tue Feb 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 AM     Snow             1 N Villa Ridge         38.49N 90.88W
02/18/2025  M0.5 Inch        Franklin           MO   Trained Spotter

&&

Pfahler
Local storm report, Feb 18, 6:08 AM CST, 1 hour 52 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
608 AM CST Tue Feb 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     Snow             2 WSW Weldon Spring     38.70N 90.68W
02/18/2025  M0.9 Inch        St. Charles        MO   Official NWS Obs

            At NWS St. Louis WFO.

&&

Pfahler

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm. Local standard time, as filed.

Winter Storm, Crawford

When
February 18, 8:00 AM CST to February 19, 2:00 AM CST
Where
Crawford forecast zone
Reported by
Trained Spotter
Coordinates
37.976, -91.304 (the zone’s center; the record gives no point)

Up to 7 inches of snow was reported in Cuba with the storm.

Winter Storm, Washington

When
February 18, 8:00 AM CST to February 19, 2:00 AM CST
Where
Washington forecast zone
Reported by
Trained Spotter
Coordinates
37.962, -90.877 (the zone’s center; the record gives no point)

A total of 7 to 8 inches of snow was reported across the county with the storm. 7.6 inches was measured at Potosi.

Winter Storm, St. Francois

When
February 18, 8:00 AM CST to February 19, 2:00 AM CST
Where
St. Francois forecast zone
Reported by
Trained Spotter
Coordinates
37.810, -90.472 (the zone’s center; the record gives no point)

A total of 5 to 11 inches of snow was reported across the county with the storm.

Winter Storm, Reynolds

When
February 18, 8:00 AM CST to February 19, 2:00 AM CST
Where
Reynolds forecast zone
Reported by
Trained Spotter
Coordinates
37.362, -90.969 (the zone’s center; the record gives no point)

A total of 8 to 11 inches of snow was reported across the county with the storm.

Winter Storm, Ste. Genevieve

When
February 18, 8:00 AM CST to February 19, 3:00 AM CST
Where
Ste. Genevieve forecast zone
Reported by
Trained Spotter
Coordinates
37.894, -90.194 (the zone’s center; the record gives no point)

A total of 6 to 7 inches of snow was reported across the county with the storm.

Winter Storm, Iron

When
February 18, 8:00 AM CST to February 19, 2:00 AM CST
Where
Iron forecast zone
Reported by
Trained Spotter
Coordinates
37.504, -90.690 (the zone’s center; the record gives no point)

A total of 9 to 11 inches of snow was reported across the county with the storm.

Winter Storm, Madison

When
February 18, 8:00 AM CST to February 19, 2:00 AM CST
Where
Madison forecast zone
Reported by
Trained Spotter
Coordinates
37.478, -90.345 (the zone’s center; the record gives no point)

A total of 7 to 9 inches of snow was reported across the county with the storm.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2025Every state in 2025This day in weather historyWarnings in Missouri, February 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1227914, 1227915, 1227916, 1227917, 1227918, 1227919, 1227920.